Fake malaria drug causes death in Myanmar

 
Last Updated: Saturday 04 July 2015

A fake malaria drug caused a death in Myanmar recently. A patient went to a rural hospital in east Myanmar where he was diagnosed with falciparum malaria and treated with the anti-malarial drug artesunate.

The drug is usually effective, yet it led to the patient's death. The drug was reportedly manufactured by China's Guilin Pharmaceutical Company. Researchers led by Paul Newton of the University of Oxford found the artesunate tablets to be fake, containing just 20 per cent of the amount of the active agent contained in a genuine artesunate tablet. In a study in the same region where genuine artesunate was administered to falciparum malaria patients, every single patient survived. Newton and colleagues concluded the man's death was due to the fake artesunate.

Experts say counterfeit artesunate continue to circulate in large numbers in southeast Asia, where 38 per cent to 52 per cent of artesunate tablets sampled contain no active ingredient.

Subscribe to Weekly Newsletter :

Comments are moderated and will be published only after the site moderator’s approval. Please use a genuine email ID and provide your name. Selected comments may also be used in the ‘Letters’ section of the Down To Earth print edition.